EconPapers    
Economics at your fingertips  
 

Do auctions induce a winner's curse? New evidence from the corporate takeover market

Audra L. Boone and J. Harold Mulherin

Journal of Financial Economics, 2008, vol. 89, issue 1, 1-19

Abstract: We contrast the winner's curse hypothesis and the competitive market hypothesis as potential explanations for the observed returns to bidders in corporate takeovers. The winner's curse hypothesis posits suboptimal behavior in which winning bidders fail to adapt their strategies to the level of competition and the amount of uncertainty in the takeover environment and predicts that bidder returns are inversely related to the level of competition in a given deal and to the uncertainty in the value of the target. Our measure of takeover competition comes from a unique data set on the auction process that occurs prior to the announcement of a takeover. In our empirical estimation, we control for the endogeneity between bidder returns and the level of competition in takeover deals. Controlling for endogeneity, we find that the returns to bidders are not significantly related to takeover competition. We also find that uncertainty in the value of the target does not reduce bidder returns. Related analysis indicates that prestigious investment banks do not promote overbidding. Analysis of post-takeover operating performance also fails to find any negative effects of takeover competition. As a whole, the results indicate that the breakeven returns to bidders in corporate takeovers stem not from the winner's curse but from the competitive market for targets that occurs predominantly prior to the public announcement of bids.

Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (64)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-405X(08)00060-3
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jfinec:v:89:y:2008:i:1:p:1-19

Access Statistics for this article

Journal of Financial Economics is currently edited by G. William Schwert

More articles in Journal of Financial Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-04-06
Handle: RePEc:eee:jfinec:v:89:y:2008:i:1:p:1-19